Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2011, 3:44 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2011, 3:44 PM MDT (21:44 UTC)
- Expired
- Aug 3, 2011, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 101 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
019
WGUS55 KSLC 032144
FFWSLC
UTC025-040045-
/O.NEW.KSLC.FF.W.0024.110803T2144Z-110804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT WED AUG 3 2011
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KANE COUNTY IN UTAH...
* UNTIL 645 PM MDT
* AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER WAHWEEP DRAINAGE NEAR LAKE
POWELL.
* RAINFALL AMOUNTS OF NEAR ONE INCH IN 30 MINUTES HAS FALLEN OVER
WAHWEEP DRAINAGE. WAHWEEP IS A VERY FLASH FLOOD PRONE AREA AND
HAS EXPERIENCED FLASH FLOODING WITH SIMILAR AMOUNTS OF RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3728 11196 3735 11191 3736 11177 3724 11166
3703 11156 3705 11182 3715 11191
$$
MCINERNEY2 follow-up statements
084
WGUS75 KSLC 032331
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT WED AUG 3 2011
UTC025-040045-
/O.CON.KSLC.FF.W.0024.000000T0000Z-110804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
531 PM MDT WED AUG 3 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
CENTRAL KANE COUNTY...
AT 518 PM MDT...THUNDERSTORMS OVER THE UPPER WAHWEEP DRAINAGE HAVE
MOVED TO THE NORTHEAST...AND RAINFALL HAS DIMINISHED. BEFORE MOVING
OUT OF THE AREA...UP TO AN INCH HAD FALLEN IN ABOUT 30 MINUTES OVER
MOST OF THE UPPER DRAINAGE.
WITH THAT AMOUNT OF PRECIPITATION IN A SHORT PERIOD OF TIME...IT IS
INFERRED THAT FLASH FLOODING IS MOVING THROUGH THE DRAINAGE AND WILL
ATTENUATE LATER THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3728 11196 3735 11191 3736 11177 3724 11166
3703 11156 3705 11182 3715 11191
$$
MCINERNEY914
WGUS75 KSLC 040037
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
637 PM MDT WED AUG 3 2011
UTC025-040046-
/O.EXP.KSLC.FF.W.0024.000000T0000Z-110804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
637 PM MDT WED AUG 3 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR CENTRAL KANE
COUNTY...
THUNDERSTORM ACTIVITY IN THE AREA OVER WAHWEEP DRAINAGE HAS
DIMINISHED. AS SUCH...IT IS INFERRED THAT THE ANTICIPATED FLASH
FLOOD HAS ATTENUATED INTO LAKE POWELL AT THIS TIME.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3728 11196 3735 11191 3736 11177 3724 11166
3703 11156 3705 11182 3715 11191
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:07 PM MDT, 37 minutes earlier.
Area forecast discussion, Aug 3, 3:07 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 307 PM MDT WED AUG 3 2011 .SYNOPSIS...MOISTURE WILL LINGER ACROSS THE REGION THROUGH TONIGHT. A DRYING TREND WILL BEGIN THURSDAY WITH A MUCH DRIER AIRMASS SPREADING INTO THE AREA FOR FRIDAY THROUGH THE WEEKEND. && .DISCUSSION...FORECAST AREA REMAINS WITHIN A MEAN SOUTWHESTESRLY FLOW ALOFT...SANDWICHED BETWEEN A DOMINANT SUBTROPICAL RIDGE STRETCHING FROM THE SOUTHERN PLAINS WESTWARD ACROSS THE DESERT SOUTHWEST...AND AN UPPER TROUGH LOCATED ALONG THE PACIFIC NORTHWEST COASTLINE. CONSIDERABLE MOISTURE REMAINS IN PLACE ACROSS THE AREA AS WELL...WITH SURFACE DEW POINTS GENERALLY IN THE 50S...AND PW VALUES IN THE 0.75 TO 1.00 INCH RANGE. A WEAK VORTICITY MAXIMA ROTATING THROUGH THIS FLOW ALOFT IS AIDING CONVECTION ACROSS CENTRAL/SOUTHERN UT THIS AFTERNOON...WHILE ADDITIONAL CONVECTION IS NOTED UPSTREAM ACROSS EAST CENTRAL NV. ANTICIPATE CONVECTION TO PERSIST ACROSS SOUTHERN UT THROUGH THE EVENING HOURS...WHILE ACROSS THE NORTH EXPECT ACTIVITY ACROSS NV TO GRADUALLY SPREAD EAST LATER THIS AFTERNOON THROUGH THIS EVENING. AS SUCH HAVE MAINTAINED SCATTERED SHOWERS/THUNDERSTORMS THROUGH THE EVENING HOURS. ALSO MAINTAINED 20-30 POPS ACROSS NORTHERN/CENTRAL UT OVERNIGHT WITHIN MOIST AIRMASS. MID LEVEL DRYING NOTED IN WV IMAGERY EXTENDING INTO CENTRAL CA AND SOUTHERN NV IS FORECAST TO SPREAD EAST ACROSS THE EASTERN GREAT BASIN THURSDAY THROUGH FRIDAY...AND THE TROUGH ALONG THE PACIFIC NORTHWEST COASTLINE SPREADS INLAND. THIS WILL ACT TO SLOWLY SCOUR MOISTURE OUT OF THE REGION FROM WEST TO EAST BEGINNING THURSDAY...AND CONTINUING THROUGH FRIDAY. SUFFICIENT MOISTURE LOOKS TO REMAIN IN PLACE ALONG/EAST OF I-15 THURSDAY TO WARRANT ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS. BY FRIDAY ANY CHANCE FOR CONVECTION WILL LIKELY REMAIN CONFINED TO THE HIGHER TERRAIN FROM THE CENTRAL SPINE OF UTAH EASTWARD. MODELS ARE IN GENERAL AGREEMENT MAINTAINING A VERY DRY AIRMASS ACROSS THE FORECAST AREA DURING THE WEEKEND THROUGH THE FIRST HALF OF NEXT WEEK...AS MID LEVEL RIDGE BECOMES SUPPRESSED WELL SOUTH OF THE AREA ALLOWING A DRY WESTERLY FLOW TO PREVAIL. AS SUCH HAVE KEPT FORECAST DRY THROUGH THIS PERIOD WITH SEASONAL TEMPERATURES. && .AVIATION...SOUTHERLY WINDS ARE EXPECTED TO CONTINUE AT THE SLC TERMINAL THROUGH THE FORECAST PERIOD. A DISTURBANCE MOVING NORTHEAST OUT OF NEVADA IS EXPECTED TO INCREASE CONVECTION ACROSS THE SLC TERMINAL AREA AFTER 00Z THIS EVENING. THERE IS A 40 PERCENT THAT OUTFLOW OR A THUNDERSTORM WILL DIRECTLY IMPACT THE SLC TERMINAL BETWEEN 00Z AND 03Z. WIND GUSTS OVER 30 MPH AND TEMPORARY MVFR CONDITIONS ARE POSSIBLE DURING THAT TIME. && .FIRE WEATHER...MONSOONAL MOISTURE WILL CONTINUE TO SUPPORT ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY INTO TONIGHT. ASIDE FROM CLOUD TO GROUND LIGHTNING...THE GREATEST THREATS FROM THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. A BUILDING WEST COAST TROUGH WILL CAUSE THE DEEP MOISTURE TO SLIDE TO OUR EAST BEGINNING TOMORROW WITH A DRYING TREND CONTINUING THROUGH THE WEEKEND. SOUTHERLY WINDS INCREASE ENOUGH TOMORROW TO SUPPORT A THREAT OF LOCALIZED CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WEST DESERTS WHERE FUELS ARE CRITICAL. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY EAST OF INTERSTATE 15 TOMORROW. DRYING CONTINUES FRIDAY THROUGH MONDAY WITH POOR NOCTURNAL MOISTURE RECOVERY AND LIGHTER WINDS...AS A RIDGE OF HIGH PRESSURE DOMINATES THE SOUTHWEST CONUS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN/STRUTHWOLF/ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 6:38 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 638 AM MDT WED AUG 3 2011 UTZ001>016-019>021-517-518-WYZ021-041300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 638 AM MDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY ACROSS THE ENTIRE OUTLOOK AREA WITH THE BEST CHANCE IN THE AFTERNOON AND EVENING. THE THREAT OF LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING WILL ALSO CONTINUE. STORMS WILL PERSIST WELL INTO THE NIGHT TONIGHT AND COULD GO ALL NIGHT ACROSS NORTHERN AND EASTERN PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA THURSDAY. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...THEY WILL BE A LITTLE LESS NUMEROUS AND SHOULD FORM PRIMARILY ACROSS THE NORTH AND EAST. THE DRYING TREND WILL CONTINUE INTO FRIDAY AND ONLY ISOLATED STORMS ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON. ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WEST DESERTS THURSDAY AND FRIDAY. IT STILL LOOKS DRY THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:09 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 51 min |
| Aug 2, 8:00 PM MDT | Special Weather Statement | SLC | Morgan | 30 min |
| Aug 3, 3:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.